Lamotrigine

What is Lamotrigine?

Lamotrigine , marketed in most of the world as Lamictal by GlaxoSmithKline, is an anticonvulsant drug used in the treatment of epilepsy and bipolar disorder. It is also used off-label as an adjunct in treating clinical depression. For epilepsy, it is used to treat focal seizures, primary and secondary tonic-clonic seizures, and seizures associated with Lennox-Gastaut syndrome. Like many other anticonvulsant medications, lamotrigine also seems to act as an effective mood stabilizer, and has been the first US Food and Drug Administration (FDA)-approved drug for this purpose since lithium, a drug approved almost 30 years earlier. It is approved for the maintenance treatment of bipolar type I.

Chemically unrelated to other anticonvulsants (due to lamotrigine being a phenyltriazine), lamotrigine has many possible side-effects. Lamotrigine is generally accepted to be a member of the sodium channel blocking class of antiepileptic drugs, but it could have additional actions since it has a broader spectrum of action than other sodium channel antiepileptic drugs such as phenytoin and carbamazepine and is effective in the treatment of the depressed phase of bipolar disorder, whereas other sodium channel blocking antiepileptic drugs are not. In addition, lamotrigine shares few side-effects with other, unrelated anticonvulsants known to inhibit sodium channels, which further emphasises its unique properties. Lamotrigine is inactivated by glucuronidation in the liver.

Lamotrigine was developed in 1994.

Questions and answers on "Lamotrigine"

Hello, Im taking Buproprion 300mg/day and Lamotrigine 200mg/day for Bipolar2. I find I go through many moods throughout the day and usually start the day quite depressed and get better as the day goes on. Im wondering if increasing the dosage of lamotrigine may help?
Thank you, Zoe

doctor1 MD

Hello Zoe,
I understand your mood alterations and the ensuing toll it takes on you. But increasing the dose of lamotrigine more than 200mg/day may not help.
Despite this, a trial of increased dose can be given. Better to divide the dose into two doses daily when increasing dose. I recommend you...

Read Full Thread   Ask a Doctor Now

I am bipolar and am taking seroquil and have gained 30 pounds...is there a weight neutral mood stablizer or one I coud safely take phentermine with?

doctor1 MD

Brief Answer:
lamotrigine or carbamazepine.

Detailed Answer:
Hello
Welcome to HCM.

I understand your concerns.

All mood stabiliser drugs can cause weight gain.

The drugs with lowest propensity of causing weight gain are lamotrigine and carbamazepine.

Lamotrigine can be safely taken with...

Read Full Thread   Ask a Doctor Now

Yes please! Would it be safe to take garcinia cambogia with venlafaxine and lamotrigine; and would it be effective? Yours sincerely, Judith.

doctor1 MD

Brief Answer:
I do not advise

Detailed Answer:
Hi,

Though there is no written literature about Garcinia cambogia interactions with Lamotrigine and Velafaxine, I personally do not advise to take it while you take these prescription drugs.

Garcinia Cambogia has been known to increase serotonin...

Read Full Thread   Ask a Doctor Now

What if I took 13.5g lamotrigine and 960mg duloxetine?

doctor1 MD

Brief Answer:
Could be lethal

Detailed Answer:
Thanks for asking on HealthcareMagic.

Taking 13.5 g lamotrigine could either kill you or could leave your liver severely compromised. Taking 960 mg of duloxetine could be fatal as well but more importantly, if you do not die, your liver would be...

Read Full Thread   Ask a Doctor Now

What herbs (supplements) should I avoid with Lamotrigine?
(daughter)

doctor1 MD

Brief Answer:
There are no such contraindications

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I read your query and understand your concerns.

Although there is no such contraindications with herbal medicine when you are taking lamotrigine but it will be better if you can check...

Read Full Thread   Ask a Doctor Now

Yes, please... I am taking Levetiracetam 1500mg 2xs a day and Lamotrigine 25mg 2xs a day. I am having problems concentrating, even focusing my attention. I am having blurry vision and cannot sleep at night. Is this because of the combination of these drugs together?

doctor1 MD

Hello

Thanks for the query

Combination of Levetiracetam and Lamotrigine should not cause sleeplessness. I advice you to approach your physician for a neurological check up to rule out other causes of sleeplessness like sleep apnea, thyroid disturbance, depression etc

I hope I was of help...

Read Full Thread   Ask a Doctor Now

I took my topimax, klonopin, and lamotrigine at noon when I shoul have taken it in the evening. The dosage is 200 mg topi XXXXXXX 200 mg lamotrigine, 1 mg klonopin. I take it it in the morning ar 8 also on schedule. The second dosage was an accident. I was supposed to take 1 mg klonopin. am I safe for the night. Will I wake up?

doctor1 MD

Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

Taking these medications at noon instead of at night is not dangerous. It will not interact with the morning medications. You may feel tired, but that is all. Do not take your night doses tonight -- you may wake up,...

Read Full Thread   Ask a Doctor Now

i take epilim and zeldox but started taking lamicdyl 25mg on alternate days then to 25mg dailey for a month now, in this time have been experiencing panic attacks.can lamicdyl cause this /for treatment of bipolar.

doctor1 MD

Brief Answer:
No

Detailed Answer:
Hello,
Thanks for using Healthcaremagic.

I read your query and understand your concerns.

As per the currently available literature it is not known whether lamotrigine causes panic attacks. I mean to say that it does not increase/cause any form of anxiety...

Read Full Thread   Ask a Doctor Now

HI! I HAVE BEEN DIAGNOSED WITH BORDERLINE PERSONALITY DISORDER AND BI-POLAR DISORDER AND AM REVIEWING THE MEDS I AM TAKING FOR IT WHICH ARE TOPAMAX 75MG/DAY, CIPROLEX 20MG/DAY & LAMOTRIGINE 50MG/DAY. 2 OF THOSE, I LOOKED UP ARE TO TREAT EPILEPSY OR MIGRAINES??

doctor1 MD

Hello,
Thanks for using healthcaremagic.

Borderline Personality disorder has frequent episodes of depression and anger outburst. Simultaneously you have bipolar disorder.
So you need to be treated with anti depressant, mood stabilizer, and medicines to control anger.
Cipralex(Escitalopram) is an...

Read Full Thread   Ask a Doctor Now

Recent questions on  Lamotrigine

doctor1 MD

ive been in touch with my doctor after developing hives all over my hands, wrists, arms, under my arms, buttocks, and the backs of thighs after a treatment of nitrofurantonin 200mg for 5 days for a uti ; I was told to take Benadryl. im also on lamictal 250mg, toviaz 4mg, ranitidine 300mg, olanzapine 2.5 mg,loratadine 10 mg. but everything I read says im in for more of the same trouble. I have taken 1 capsule 25mg Benadryl and it doesn t seem to be touching it.at the same time I developed a cough and chills without a fever. should I go to the emergency dept?

doctor1 MD

Hello I am a 16 year old female on several medications I ve been taking daily for years. I want to know what effect they re having on my body and the long term effects these will have on my body. I take one pill of Seroquel XR(150mg), three pills of Prozac(20mg each), one Adderall XR(20mg), and one Lamictal(200mg). Lately I haven t been eating healthy because nothing seems good to me.

doctor1 MD

I am taking a titration starter pack of lamictal xr and I am on the third day of 50mg I have 1 1/2 weeks of the 50mg left before I go up to 100mg, I am also taking 200mg of Zonisamide (Zonegran) I have a lot of nausea (no vomiting) and a lot of dizziness like motion sickness. Kinda like riding backwards in a car. Will these side effects go away with use?

doctor1 MD

My husband has switched his Keppra and his Lamictal to the generic versions (Levetiracetam and Lamotrigine). It has been a couple of months now and he is not feeling well, running slight fever and sluggish. Last week he had a TIA. Could the generic versions of his meds be causing these problems?

doctor1 MD

hello, can you take doxapin with depakote of Zoloft Lamictal and of rexulti? thank you

doctor1 MD

What new treatments or medicine (e.g. l-cytrulline, Swiss study ended XXXXXXX 2017) are available to treat post- polio syndrome?

doctor1 MD

divalproex dr 500mg for a 90 yrs man?

Ask Question
Dr. Andrew Rynne
MD

Hi, I am Dr. Andrew Rynne (Family Physician). I will be guiding you through the process. Please write your question below.

Related Drugs/Medications
Related Treatment/Therapy
Related Lab Tests
Related Procedures